How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Pet Doc Your Own Question
Pet Doc
Pet Doc, Cat Veterinarian
Category: Cat Veterinary
Satisfied Customers: 7041
Experience:  Veterinarian - BVSc
9138059
Type Your Cat Veterinary Question Here...
Pet Doc is online now
A new question is answered every 9 seconds

My cat is an 8 year old short hair tabby that has been on

Customer Question

Hello my cat is an 8 year old short hair tabby that has been on cephelaxine 50mg daily for the past 3 weeks due to chronic urinary infections and for the past 3 days he has been having what I would call small focused seizures that include small face twitches ( which have over the past 2 days have gotten better) excessive drooling and urinating inappropriately he has had about 15 small episodes of this lasting around 20 seconds then is very vocal and slightly agitated and disorientated. I have consulted our local vet that has found nothing in his physical exam or his blood work thus far. His appetite is increasing dramatically, after each episode he is ravenous. I was wondering if you have seen this before or have any idea weather it seems more like an idiopathic epilepsy, kidney desease or some sort of a toxin? Any ideas or help would be greatly apriciated, ami Marshall
Submitted: 1 year ago.
Category: Cat Veterinary
Expert:  Pet Doc replied 1 year ago.

Hi there,

Thanks for your question regarding your boy Lucifa. I am currently typing up a response and will have something for you in the next 5 - 10 minutes.

Thank you for your patience.

Kind Regards,

Dr E

Expert:  Pet Doc replied 1 year ago.

Hi again Ami,

Thank you for your patience. These symptoms Lucifa has been having over the past 3 days are definitely rather concerning, however it is very interesting that these symptoms seem to be slightly improving over the last 48 hours. The first thing to note is that these symptoms are very unlikely to be related to the cephalexine your boy has been getting. Cephalexine is an extremely safe antibiotic and the only real adverse reactions that can occur with drug are vomiting and diarrhea - other potential adverse reactions are extremely rare, and don't include the symptoms that Lucifa has been displaying here. Unless there is something else in your yard or home that Lucifa could be getting in to, then a toxicity is also very unlikely here. Do be aware and wary of lillies in your garden at this time of year however (southern hemisphere), as ingestion of flowers or pollen from lillies can cause a range of symptoms, but primarily renal failure.

Good on you for getting Lucifa straight back to your local vet when you first noticed these symptoms. If he has had a completely clear physical exam and blood test, then a kidney issue is very unlikely here, as your vet would have noticed an increase in kidney enzymes on Lufica's bloods. Likewise, if these symptoms were due to an enodcrine (low blood sugar for example), or electrolyte issue - then this would have been noted on his blood test.

So - given his twitching, inappropriate urination and 'post-ictal' appetite increase, it is quite likely that these are 'petit mal' seizures. These are characterised by twitching while your boy is still conscious. Full seizures (grand mal) typically involved unconsioucness, paddling and urination/defecation. It doesn't sound like that is the case here. Petit mal seizures can still occur with idiopathic epilepsy, and we definitely do have to consider that here. There is no real 'confirmatory' test for this however, but if your boy continued to have these episodes and then responded to epilepsy medication (such as 'Keppra), then we could definitely conclude that this is the cause here.

I have previously had a couple of cases of male cats with cystitis (bladder inflammation) that have developed similar symptoms while they were being treated. These cases responded to pain medication (an NSAID - metacam), and I believe that perhaps the bladder pain lead to these slightly bizarre symptoms. Given this, if your boy hasn't been on an antiinflammatory as yet - it would be worth trialing this first and foremost. Likwise, further bladder workup is necessary here to check for urinary stones and crystals and a urine culture would be wise to confirm that there is no longer infection present.

Best of luck with Lucifa and it would definitely be worth following up with your vet again. A full urinary work up, and antiinflammatories would be a good next step, and in the meantime at home, do try and get some video of your boy's episodes (with your mobile) if you can. I hope all of the above makes sense? If you have more questions or if I can help in any other way, please do not hesitate to ask! If you would like to accept my answer, please press RATE OUR CONVERSATION (I am not compensated in any other way). Bonuses are always welcome. Thanks! I hope to work with you again soon!

Kind Regards,

Dr E

PS: If you have additional questions after you rate the question, you are welcome to request me for additional conversations if I am on-line or by beginning your question "Dr. E..." or "Pet-doc..." and others will leave the questions for me.

Related Cat Veterinary Questions